My husband’s libido is disappearing, why?

Expert: Ernst Schwarz, M.D., Ph.D.
Director of Multi-disciplinary Heart Failure Research, Cedars-Sinai Heart Institute

Dear Dr. Schwarz,

Now my menopause symptoms are finally under control, something seems to be going on with my husband of 27 years. We used to have a great sex life but now his performance isn’t what it used to be. I have read that he should see a doctor to rule out any physical health issues. But what kind of doctor? And what kind of health problem could be causing this?

Although I can’t diagnose your husband based on an email, I can tell you that it might be a good idea to make an appointment with a cardiologist for a thorough check-up.

You say you have been married 27 years, so your husband probably is getting to the age when a heart check-up is appropriate. Also, reduced sexual performance capabilities can be a warning sign that a man is suffering from a heart or circulation (vascular) problem.

The main underlying cause is unhealthy changes in the functioning of the blood vessels carrying blood to the penis. That condition, called endothelial dysfunction, can be an early sign for underlying vascular diseases and conditions that can affect the heart and the brain among other organs.

Risk factors include diabetes, uncontrolled high blood pressure, elevated cholesterol and triglycerides, smoking and chronic alcohol or drug abuse. Endothelial dysfunction also can be a side effect of many medications, in particular medications to control blood pressure or treat depression.

Erectile dysfunction affects an estimated 30 million to 50 million U.S. men and can be successfully treated in most cases. But treatment requires letting your doctor know and men often shy away from admitting sexual problems to their doctors. That’s why many of my male patients hesitate to make the appointment. They finally come to see me when their wives become aware of the link between health issues and impotence and call my office to schedule an exam.

  • Share/Bookmark
This entry was posted in ask the expert. Bookmark the permalink.